Convey Risks of Effexor to Better Inform Patients
> 1/25/2008 11:11:41 AM

Since its introduction in 1993, many people have suffered adverse symptoms caused by the antidepressant Effexor, a serotonin-norepinephrine reuptake inhibiter (SNRI). While selective serotonin reuptake inhibiters (SSRI) increase the levels of serotonin in the brain, SNRIs deliver a double whammy by increasing both serotonin and norepinephrine, and drug companies claim that this dual action makes SNRIs more effective than SSRIs. However, when discontinuing the use of Effexor, patients commonly experience withdrawal symptoms, including nausea, vomiting, diarrhea, anxiety, anorexia, impaired coordination, fatigue, headaches, insomnia, depressed mood, nightmares, vertigo and sensory disturbances that can feel like electric shocks. These symptoms can be severe, and many patients have difficulty getting off Effexor because of the symptoms they experience.

Because of its side effects, which include increasing a patient's risk for hypertension, and its severe withdrawal symptoms, Effexor should not be used before other, more well-tolerated antidepressants. The efforts of Wyeth, the drug company that manufactures Effexor, may ensure that the drug remains widely used. In November, Dr. Daniel Carlat wrote an article for the New York Times discussing his personal experience as a drug representative promoting Effexor to other physicians. Dr. Carlat recounts how he was initially impressed by the data supporting the use of Effexor but soon realized that the studies were flawed and misleading. As a speaker for Wyeth, he witnessed firsthand the strategies used by drug companies to influence physicians. Drug companies buy information on physician's prescribing habits from information distribution companies, which buy records directly from pharmacies. Although physicians' names are not included in these records, an ID number is, and drug companies match the numbers to the names through the American Medical Association's Physician Masterfile, a database containing information on American physicians. With this information, drug companies categorize physicians according to their prescribing habits and likelihood of prescribing a specific drug. Drug representatives use tailored strategies to influence and sway physicians, including befriending physicians, bribing them and their staff with gifts and free samples, and using research to assert the unique qualities of a drug while downplaying its negative aspects.

Wyeth used one particular study to demonstrate the effectiveness of Effexor to Dr. Carlat and other physicians. Published in 2001 in the British Journal of Psychiatry and led by Dr. Michael Thase, this meta-analyses of eight previous studies found Effexor to have a 45% remission rate while SSRIs had only a 35% remission rate. While Dr. Carlat found the study convincing at first, he soon identified a number of flaws giving Effexor an unfair edge. Although the study claimed to look at all SSRIs, it focused mainly on Prozac, and because a number of the subjects had already proven resistant to SSRIs, Effexor had a greater chance of being effective. In addition, Dr. Thase and his two coauthors were affiliated with Wyeth. More recent studies have shown Effexor to be less effective and more problematic in terms of side effects than Thase's 2001 study. A meta-analysis published last October found no significant difference in remission rates for Effexor versus SSRIs. In this study, Effexor had only a slightly better response rate, but discontinuation rates because of adverse symptoms were 45% greater for those taking Effexor than for those taking SSRIs. Two studies from 2004  found the antidepressant escitalopram (Lexapro) to be as effective as Effexor but also more well-tolerated and with fewer discontinuation symptoms. In 2005, one study concluded that patients taking Effexor should be warned that the drug can impair their ability to drive, as missing even one dose can result in severe physical and neurological symptoms.

Frustrated by Effexor's discontinuation symptoms, many patients have turned to internet forums and message boards to describe their symptoms and seek the stories of others who have struggled with similar experiences. On these websites, we can witness the anguish faced by countless patients, many of whom were unaware of the frequency and severity of of Effexor's withdrawal symptoms when they first began taking the drug. Many stopped using Effexor abruptly. Amid accounts of flu-like symptoms and depressed mood are descriptions of another common symptom: sensory disturbances that can feel like electric shocks and which many refer to as "brain shivers" or "brain zaps." As they recall the details of their stories, most question how long they will have to endure symptoms that have prevented them from attending work, interrupted their sleep, and hindered their ability to function normally. Because Effexor has a short half-life, withdrawal symptoms could occur if even one dose is missed, and someone discontinuing their use of Effexor could experience these symptoms for months.

All antidepressants have certain withdrawal symptoms, even though they are not classical addiction in that one craves the drug after cessation. The symptoms should still be construed as withdrawal. As a general rule, longer acting antidepressants tend to have less withdrawal symptoms, but anytime one is coming off of long time usage of an antidepressant, they should be under the care of a psychiatrist to deal with the individual variations that affect withdrawal and can be treatable through different strategies. The exception to the above is that, in my opinion, Effexor displays far more profound withdrawal symptoms than other antidepressants on the market. From my own anecdotal experience with clients who have previously been prescribed Effexor, I know that the drug causes withdrawal symptoms that interfere with daily life. Research continues to demonstrate that Effexor is not superior to SSRIs, although it is significantly less well-tolerated. For the above reasons, I do not prescribe Effexor. In my opinion, it is important that physicians inform their patients of the risks posed by this medication. We may someday have a better understanding of the mechanisms that make Effexor such a difficult drug for so many, but until then, patients and their therapists should find other strategies to help alleviate the symptoms of depression.


I missed a whole week of classes because I missed a single dose of Effexor. More people need to know about these terrible withdrawal symptoms.
Posted by: Bianca 2/14/2008 2:41:17 AM

Dr. Hapworth, I enjoy your writing. Your engaging style and hard facts make for compelling reading, and your opinions are always interesting and instructive.
Posted by: Kathy 2/27/2008 3:22:06 AM

Post Your Comments

Post a comment
Email Address:
Verification Code:
Input the 8 characters you see above:


Drug Abuse
Sexual Addiction
Eating Disorders
Alzheimer's Disease

About TOL | Contact Us | Defining Behavioral Fitness | For Healthcare Professionals | Links | Privacy Policy